Tornadoes · United States · Kansas · 2009

EF0 tornado, Satanta Muni Arpt to Tice, Kansas, June 14, 2009

From Satanta Muni Arpt to Tice, this EF0 tornado ran 3.3 miles across Haskell County on June 14, 2009, touching down at 5:23 PM CDT and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 14, 2009
Touchdown
5:23 PM CDT (22:23 UTC)
Lifted
5:28 PM CDT (22:28 UTC)
On the ground
5 minutes
Path length
3.3 miles (5.3 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
County
Haskell County
Touchdown point
37.543, -101.018
Lift-off point
37.545, -100.958
Record number
0906141623-01

What the Weather Service recorded

Another disturbance moving across an unstable atmosphere generated severe thunderstorms once again.

This tornado was witnessed by spotters, chasers and the public as it moved east across open fields. There was minor damage done to a shed that was just south of the tornado.

This tornado moved rapidly east and then northeast. It damaged the Sublette feeders (grain elevator and equipment) and then overturned 3 pivot sprinklers, damaged trees and other irrigation pipe. The vortex was evident in the crop debris at two locations.

This tornado crossed highway 56 near the Tice elevator. A metal shed was damaged and several power poles were broken. Winds were estimated at 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 22:21 UTC and running to 02:26 UTC.

Issued (UTC)ExpiredProductOffice
06:05 UTC09:10 UTCSevere Thunderstorm WatchDDC
22:15 UTC23:00 UTCSevere Thunderstorm WarningDDC
22:21 UTC02:26 UTCTornado WatchDDC
22:25 UTC23:00 UTCTornado WarningDDC
22:46 UTC23:16 UTCSevere Thunderstorm WarningDDC
22:50 UTC23:04 UTCTornado WarningDDC
23:20 UTC02:47 UTCFlood AdvisoryDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:56 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 14, 3:56 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SUN JUN 14 2009

.DISCUSSION...

DAYS 1-2...

THE 12 UTC UPPER AIR ANALYSIS INDICATED A BROAD JET EXTENDING FROM
THE DESERT SOUTHWEST INTO NEW ENGLAND WITH A 100+KT JET MAX FROM THE
CENTRAL PLAINS INTO THE GREAT LAKES. A 700-500 MB RIDGE WAS
DEVELOPING ACROSS THE GREAT PLAINS WITH A BOUNDARY LAYER WARM FRONT
EXTENDING FROM EASTERN COLORADO THROUGH THE TEXAS PANHANDLE AND
SOUTHERN OKLAHOMA.  RICH MOISTURE POOLING ALONG THE BOUNDARY
EXTENDS THROUGH THE CENTRAL HIGH PLAINS AT 850 MB, WITH DEW POINTS
IN THE 10-15 DEG C RANGE.

SEVERE THUNDERSTORMS MAY OCCUR AGAIN THIS EVENING ACROSS CENTRAL AND
SOUTHWEST KANSAS. AN AREA OF MODERATE INSTABILITY ALONG THE SURFACE
WARM FRONT WAS DEVELOPING THIS AFTERNOON AND MAY BECOME THE FOCAL
POINT FOR SEVERE CONVECTION INITIATION LATE INTO THE AFTERNOON
ANYWHERE FROM SOUTHEAST COLORADO THROUGH THE OKLAHOMA AND TEXAS
PANHANDLE, WITH STORM MOTIONS  SUPERCELLS WOULD BE THE FAVORED
CONVECTIVE MODE INITIALLY WITH THE BEST TORNADO THREAT OVER FAR
SOUTHWEST KANSAS.  A TRANSITION INTO CLUSTERS OR LINE SEGMENTS OF A
MORE ELEVATED NATURE WITH PRIMARY HAIL THREAT OVER SOME PORTIONS OF
CENTRAL KANSAS IS POSSIBLE LATER, FOCUSED OVERNIGHT ALONG A SURFACE
BOUNDARY THAT STARTED OUT ACROSS NORTHERN KANSAS BUT APPEARS TO BE
SHIFTING SOUTH WARD AGAIN AS MID LEVEL CLOUDINESS INS OVERSPREADING
THE STATES.

ANOTHER CHANCE FOR THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY OR LATER
MONDAY EVENING AND OVERNIGHT, BUT WARMER AIR WILL HAVE LIKELY HAVE
SHIFTED FARTHER NORTH POSSIBLY PLACING THE CONVECTION INVITATION
POINT CLOSER TO THE I-70 CORRIDOR. THE OPERATIONAL MODELS OUTPUT
SIGNIFICANT QPF ANYWHERE FROM SE NEBRASKA TO SOUTH CENTRAL KANSAS BY
12 UTC TUESDAY, AND MAY BE RELEASING INSTABILITY COINCIDING ALONG A
LOW LEVEL JET FORCING FEATURES IN THOSE REGIONS OF THE DEVELOPING
WARM SECTOR.

A GENERAL  WARMING TREND IS UNDERWAY AND TEMPERATURES SHOULD BE
AROUND 10 DEGREES WARMER ON AVERAGE ACROSS OUR SOUTHERN AND WESTERN
SECTIONS AS COMPARED TO AROUND THE HAYS AREA IN THE NEXT COUPLE OF
DAYS. CLOUDS WILL PLAY A MAJOR FACTOR IN DIURNAL HEATING BEING
REALIZED BUT THE FARTHER THE WARM 850-700 MB AIR SURGES, THE MORE
LIKELY  SUNNY SKIES WILL RAMP SURFACE TEMPERATURES WELL INTO THE 90S
MONDAY AND TUESDAY.

RUSSELL

DAYS 3-7...

A REGIME MORE TYPICAL OF SUMMER WILL EVOLVE IN THE EXTENDED PERIOD
AS AN UPPER LEVEL RIDGE DEVELOPS OVER THE CENTRAL UNITED STATES AND
THE MEAN TROUGH OVER THE WESTERN PART OF THE COUNTRY RETROGRADES TO
THE EASTERN PACIFIC. THE BIGGEST CHALLENGES FOR DAYS 3 THROUGH 7 ARE
THE FOLLOWING...THE POTENTIAL FOR A FEW HIGH BASED THUNDERSTORMS
ALONG A WEAK CONVERGENCE ZONE FROM EAST CENTRAL COLORADO INTO
CENTRAL KANSAS ON WEDNESDAY...COVERAGE OF THUNDERSTORMS ALONG A
PACIFIC COLD FRONT THAT MOVES ACROSS SOUTHWEST KANSAS THURSDAY
AFTERNOON AND EVENING...AND HOW HIGH TEMPERATURES WILL RISE WITH
VERY WARM AIR IN THE LOW LEVELS OF THE ATMOSPHERE BUT LOTS OF WET
GROUND AND EVAPOTRANSPIRATION WEDNESDAY AND THURSDAY.

TROPICAL THUNDERSTORM ACTIVITY REMAINS ENHANCED AROUND 140E WHILE A
WEAK AREA OF ENHANCED THUNDERSTORMS HAS PROPAGATED EASTWARD INTO THE
WESTERN HEMISPHERE PROJECTING ONTO PHASE 8 OF THE WHEELER/HENDON
PHASE SPACE DIAGRAM. CONTINUED EASTWARD PROPAGATION OF THE  COHERENT
SIGNAL INTO PHASE 1 IS CONSISTENT WITH RIDGING OVER THE SOUTHERN
PLAINS AND SOUTHWESTERN UNITED STATES. THE NUMERICAL MODELS ARE IN
REASONABLY GOOD AGREEMENT WITH THIS EVOLUTION, ALTHOUGH THERE ARE
DIFFERENCES IN DETAILS. THE 00Z ECMWF IS LESS AMPLIFIED THAN THE GFS
WITH THE TROUGH THAT DIGS OVER THE UPPER MIDWEST NEXT WEEKEND, BUT
THE 12Z ECMWF IS TRENDING TOWARD A MORE AMPLIFIED SOLUTION. THE
ECMWF SEEMS TO HAVE A REASONABLE HANDLE ON THE ATMOSPHERE AND
LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS IN THE EXTENDED PERIOD.

A FEW THUNDERSTORMS MAY BE IN PROGRESS TUESDAY EVENING ALONG A WEAK
CONVERGENCE ZONE/OLD OUTFLOW BOUNDARY NEAR THE OKLAHOMA BORDER, BUT
VERY WARM MID LEVEL TEMPERATURES AND RISING HEIGHTS TUESDAY NIGHT
LIKELY WILL PRECLUDE ANY ORGANIZED THUNDERSTORMS. WEDNESDAY SHOULD
BE VERY WARM WITH H8 TEMPERATURES NEAR 30C OVER FAR SOUTHWEST
KANSAS. THE WET GROUND AND ACTIVELY GROWING PLANTS MAY CONSUME
ENOUGH ENERGY TO KEEP TEMPERATURES DOWN SLIGHTLY, BUT HIGHS IN THE
MID 90S STILL ARE REASONABLE. A WEAK CONVERGENCE ZONE WILL PERSIST
IN NORTHERN KANSAS WEDNESDAY AFTERNOON, BUT GETTING A THUNDERSTORM
TO PENETRATE THE EXTREMELY WARM MID LEVELS WILL BE DIFFICULT. BOTH
THE GFS AND THE ECMWF FORECAST H7 TEMPERATURES OF 14C TO 16C. IF ANY
PULSE THUNDERSTORMS DO FORM, THEY WILL POSE AN ISOLATED WIND
THREAT.

THE UPPER LEVEL TROUGH NEAR 145W WILL DIG INTO THE SOUTHWESTERN PART
OF THE COUNTRY AND PROGRESS TO THE CENTRAL PLAINS BY THURSDAY. A
PACIFIC COLD FRONT WILL ENTER NORTHERN KANSAS THURSDAY AND MOVE
ACROSS ALL BUT THE SOUTHEAST CORNER OF KANSAS BY FRIDAY MORNING.
CONVERGENCE ALONG THE FRONTAL BOUNDARY AND DIVERGENCE IN ADVANCE OF
THE UPPER LEVEL TROUGH LIKELY WILL SUPPORT SCATTERED THUNDERSTORMS
WITH THE FRONT LATE THURSDAY AFTERNOON AND EVENING. SLIGHTLY COOLER
TEMPERATURES WILL PREVAIL FRIDAY AND SATURDAY BEFORE THE HEAT
RETURNS SUNDAY. UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL PLAINS
AND A NORTHWARD SHIFTED JET WILL CONTINUE NEXT WEEK, AND TYPICAL
SUMMERTIME HEAT CAN BE EXPECTED IN KANSAS.

&&

AVIATION...

WIDESPREAD CEILINGS AROUND 030 WILL CONTINUE THIS EVENING. SCATTERED
THUNDERSTORMS OVER SOUTHEAST COLORADO WILL SPREAD INTO WESTERN
KANSAS AFTER 20Z. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
EVENING AND LIKELY WILL GROW INTO AN ORGANIZED MESOSCALE COMPLEX
THAT WILL MOVE INTO CENTRAL KANSAS BY 06Z. HAIL AND HIGH WINDS ARE
LIKELY WITH SOME OF THE THUNDERSTORMS. THUNDERSTORMS WILL END ACROSS
WESTERN KANSAS AFTER MIDNIGHT, BUT CEILINGS AROUND 010 AND
VISIBILITIES LOCALLY 3-5 MILES IN FOG WILL DEVELOP IN THE RAIN
COOLED OUTFLOW FROM DODGE CITY TO HAYS BEFORE SUNRISE. STRATUS WILL
BURN OFF TO SCT030 BY LATE MORNING MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  63  89 /  70  30  30  20
GCK  64  87  61  89 /  60  30  30  20
EHA  61  91  60  94 /  50  20  20  10
LBL  63  93  61  92 /  50  20  20  10
HYS  65  81  63  87 /  80  30  40  20
P28  68  92  68  88 /  70  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/01
Hazardous weather outlook, Jun 14, 1:46 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT SUN JUN 14 2009

KSZ061-062-074-075-084>086-151900-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD-
146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-043>045-063-064-076>078-080-087>089-151900-
TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-
MEADE-CLARK-COMANCHE-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079-081-090-151900-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
146 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT.
DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND
HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Jun 14, 4:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S MANTER              37.49N 101.89W
06/14/2009  E0.75 INCH       STANTON            KS   TRAINED SPOTTER

&&

01
Local storm report, Jun 14, 4:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MANTER                  37.52N 101.88W
06/14/2009  E0.88 INCH       STANTON            KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Jun 14, 4:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 W BIG BOW             37.55N 101.63W
06/14/2009  E0.75 INCH       STANTON            KS   PUBLIC

0436 PM     HAIL             N BIG BOW               37.56N 101.56W
06/14/2009  E0.75 INCH       STANTON            KS   TRAINED SPOTTER

&&

01
Local storm report, Jun 14, 5:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             ULYSSES                 37.58N 101.36W
06/14/2009  E0.88 INCH       GRANT              KS   EMERGENCY MNGR

&&

01
Local storm report, Jun 14, 5:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     6 SSW HICKOK            37.48N 101.27W
06/14/2009  M72.00 MPH       GRANT              KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Jun 14, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 SSE HICKOK            37.54N 101.22W
06/14/2009                   GRANT              KS   STORM CHASER

            REAR FLANK DOWNDRAFT WINDS BLEW TWO POWER POLES DOWN.

&&

01

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.4 hours before the tornado, 99 km from the path. June 14, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 418 joules per kilogram, CIN -93, lifted condensation level 760 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 228 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-93 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.6 hours after it, 99 km from the path. June 15, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 901 joules per kilogram, CIN -124, lifted condensation level 1286 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 137 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-124 J/kg
Surface CAPE
1815 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the touchdown began at 22:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:28 UTCHAIL 0.754 W Big BowStanton, KS
21:36 UTCHAIL 0.75N Big BowStanton, KS
21:45 UTCHAIL 0.887 E Johnson CityStanton, KSTHIS IS ANOTHER CORRECTED REPORT. NICKLE SIZE HAIL WAS REPORTED NEAR BIG BOW GRADE AND HIGHWAY 160, WHICH IS EAST OF JOHNSON CITY, NOT WEST.
21:59 UTCTSTM WND GST 726 Ssw HickokGrant, KS
21:59 UTCTSTM WND GST 727 Ssw HickokGrant, KS
22:01 UTCHAIL 0.88UlyssesGrant, KS
22:05 UTCTSTM WND DMG1 Sse HickokGrant, KSREAR FLANK DOWNDRAFT WINDS BLEW TWO POWER POLES DOWN.
22:23 UTCTORNADO5 Ne RyusHaskell, KS
22:25 UTCTORNADO6 W SubletteHaskell, KS
22:25 UTCTORNADO8 N SatantaHaskell, KSA TORNADO WAS OBSERVED JUST SOUTH OF HIGHWAY 160 ALONG GG ROAD.
22:26 UTCTORNADO7 Ne RyusHaskell, KSTHE TORNADO DISSIPATED.
22:30 UTCTSTM WND DMG7 Ne SubletteHaskell, KSROOFS WERE BLOWN OFF HOUSES ALONG HIGHWAY 144.
22:43 UTCTSTM WND GST 708 Nnw SubletteHaskell, KS
22:50 UTCTSTM WND DMG4 Wsw CopelandHaskell, KSCONSIDERABLE DAMAGE OCCURRED AT SUBLETTE FEEDERS. A LEG WAS BLOWN FROM A GRAIN ELEVATOR, AND OTHER EQUIPMENT WAS DAMAGED.
22:52 UTCTSTM WND DMGTiceHaskell, KSTWO POWER POLES WERE BLOWN DOWN. THEY WERE SNAPPED OFF AT THE BASE.
22:55 UTCTSTM WND DMG1 N CopelandGray, KSCENTER PIVOT IRRIGATION SYSTEMS TURNED OVER. TWO TRAILERS WERE BLOWN OVER. TREE LIMBS BLOWN DOWN ON HOUSE.
23:05 UTCNON-TSTM WND GST 80CopelandGray, KSFOUR INCH DIAMETER TREE LIMBS WERE BLOWN DOWN. HAIL UP TO THE SIZE OF QUARTERS FELL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 14, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1410:25 AM CDTEF1Lawrence, AL0.8150
June 141:27 PM MDTEF0Platte, WY5.940
June 142:53 PM MDTEF0Hot Springs, WY0.730
June 146:45 PM EDTEF1Morgan, KY1.575$35,000
June 145:47 PM CDTEF1Haskell, KS3.7150$250,000
June 145:50 PM CDTEF1Haskell, KS0.675$2,000
June 148:03 PM CDTEF1Comanche, KS3.7100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.